• Symptomatic osteopenia accompanied by subclinical hyperthyroidism developed in three women who were receiving excess thyroid hormone medication. Excessive thyroid replacement therapy resulted in mild hypercalcemia, hyperphosphatemia, and hyperphosphatasemia associated with diffuse skeletal demineralization and multiple fractures. Nondecalcified sections of double tetracycline-labeled iliac crest bone showed an accelerated rate of bone turnover with marked osteoclastosis and resorption of the cortical as well as the trabecular bone, typical of endogenous hyperthyroidism. Since thyroid hormones are among the most frequently prescribed medications, bone loss caused by exogenous hyperthyroidism may be more common than previously recognized.
(Arch Intern Med 1983;143:442-444)
Fallon MD, Perry HM, Bergfeld M, Droke D, Teitelbaum SL, Avioli LV. Exogenous Hyperthyroidism With Osteoporosis. Arch Intern Med. 1983;143(3):442–444. doi:10.1001/archinte.1983.00350030052010
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: